MAUDE Adverse Event Report: COOK INC; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device name: cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter tray.Rpn: c-utlmy-701j-abrm-hc-ihi-fst-rd.(b)(4).The event is currently under investigation.
 
Event or Problem Description
(b)(4): new central venous line confirmed by x-ray as located in superior vena cava (vein).The (b)(6) year old patient with altered mental status approximately 4 days later leading to activation of code stroke.Cat scan reveals catheter is actually in the innominate artery and patient suffered watershed stroke in the anterior cerebral artery (aca) & middle cerebral artery (mca) territory.Line removed immediately.Additional information received on 09 may 2016: the patient is reported to have been in rehabilitation.
 
Additional Manufacturer Narrative
(b)(4).Investigation/evaluation: during the course of the investigation, a review of the complaint history, device history record, instructions for use (ifu), and documentation of the product was conducted.The complaint device was not returned.Therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.At this time the device appears to not have a malfunction related for this event; occur due to the procedure error.Our instructions for use (ifu) notates for its intended use, " continuous or intermittent drug infusions, central venous blood pressure monitoring (cvp), acute hyperalimentation, blood sampling, delivery of whole blood or blood products, and power injection of contrast media." the device is shipped with an ifu that describes the intended use contraindications, warnings and precautions, and the correct deployment procedure.The ifu indicates the ¿device is a short-term use catheter¿ every effort must be made to ascertain proper tip position in order to prevent erosion or perforation of central venous system.Tip position should be verified by x-ray and monitored on a routine basis.Periodic lateral view x-ray is suggested to assess tip location in relation to vessel wall.Tip position should appear to be parallel to the vessel wall¿patient movement can cause catheter tip displacement.Use should be limited to controlled hospital situations.Use of ecg, ultrasound and/or fluoroscopy is suggested for accurate catheter placement." we will continue to monitor for similar complaints and have notified the appropriate internal personnel.Per the risk assessment,no further action is required.
 
Event or Problem Description
As reported in the medsun report (b)(4): new central venous line confirmed by x-ray as located in superior vena cava (vein).The (b)(6) patient with altered mental status approximately 4 days later leading to activation of code stroke.Cat scan reveals catheter is actually in the innominate artery and patient suffered watershed stroke in the anterior cerebral artery (aca) & middle cerebral artery (mca) territory.Line removed immediately.Additional information received on 09 may 2016: the patient is reported to have been in rehabilitation.

Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5688079
Report Number1820334-2016-00356
Device Sequence Number18877238
Product Code FOZ
UDI-Device Identifier00827002498020
UDI-Public(01)00827002498020(17)180731(10)6271915
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/04/2016
Report Date (Section F) 04/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date03/25/2016
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/31/2016
Supplement Report FDA Received Date10/24/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient Weight56
Date Report Sent to FDA04/05/2016